Doctors have warned of a "significant rise" in patients suffering from the effects of so-called legal highs in the Lothian area in the past week.
NHS Lothian said about 20 people had been treated for symptoms. It said legal highs were often untested and little was known about their toxicity.
Legal high is the term used for a range of drugs including Legal E, Party Pills, Silver Bullet and Ivory Wave.
Symptoms can include vomiting, loss of bowel control, drowsiness and fits.
They can also cause kidney failure, muscle damage, anxiety, agitation, hallucinations and paranoia.
Of the patients treated in the past week, not all were hospitalised and not all took the same legal high drug.
Last month the UK government announced it was to make legal high NRG-1 a Class B drug under the Misuse of Drug Acts.
The government said it was "deeply concerned" about the use of legal highs. MPs also backed a ban on mephedrone earlier in they year.
Jim Sherval, specialist in public health at NHS Lothian, said: "The chemicals used in legal highs change all the time so people can never be certain what they are actually taking and what the effects might be.
"In most cases, the products have not been tested, so little is known about how toxic they are."
Mr Sherval said it was important people understood that just because a substance was legal or claimed to be legal it didn't mean it was safe.
"We need to get across the message that these legal highs pose a real danger," he added.
"Anyone who feels unwell after taking a legal high should contact NHS 24 on 08454 24 24 24 or their GP."
- 20 June 2010
- 9 April 2010
- 7 April 2010